What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 10:35 PM EST, 55 minutes earlier.
Area forecast discussion, Feb 12, 10:35 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1035 PM EST Fri Feb 12 2021
.SYNOPSIS...
An Arctic boundary will extend from the DelMarVa region west
into the Tennessee Valley and then southwest into deep South
Texas. This cold air will continue to filter southwest into the
Mid-Atlantic region from the northeastern U.S. Meanwhile, a
moist southwest flow aloft and a series of disturbances will
bring periods of precipitation across the region and into the
cold, below freezing air, mainly in the form of freezing rain
and sleet over the next few days. A significant winter storm in
the form of an ice storm is likely across the Virginia Piedmont
Saturday, with additional potential for winter storms well into
next week as cold, Arctic air remains firmly entrenched across
the region.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1030 PM EST Friday...
Have done some editing to better delineate locations where
freezing fog may be an issue, and have rolled this threat into
the existing Winter Weather Advisory. All else is on track with
no major changes needed at this time.
Previous discussion...
Significant Freezing Rain Event Expected Tonight and Saturday
Across the VA/NC Piedmont and Southside Areas.
The upper short wave that drove the sleet and freezing rain
last night and early this morning has moved to the southeast of
the area, where it will stall along the baroclinic zone/frontal
boundary. This afternoon, moisture overrunning the shallow wedge
of cold semi- Arctic air has kept low clouds, fog, and drizzle
in place. With temperatures remaining at or below freezing for
all except the far southwestern and southern fringes of the CWA,
freezing fog and freezing drizzle has continued across the
region and this will remain in place through the evening.
With regard to tonight, significant icing is expected as the
baroclinic zone lifts a bit northwest in response to upper
ridging off the southeast/Mid-Atlantic coast. A significant warm
nose aloft in the 3000-10000 ft. layer will result in
precipitation falling primarily as rain, thus freezing rain as
it falls into the cold boundary layer. The wedge is going
nowhere within at least the next 36 hours, perhaps even into
Sunday morning. Ice accumulations are expected to be some of the
most significant we have seen in a long time and in areas that
are less accustomed to winter weather, namely the Piedmont. Ice
accumulations of 1/4 to 1/2 inch appear likely from Reidsville
and Caswell northward toward Danville, South Boston, and
Lynchburg. Some sleet is possible further north, but primarily
this is a freezing rain event. Soundings do not support snow at
all at this point. A Winter Storm Warning has been issued for
areas along and east of the Blue Ridge with a Winter Weather
Advisory for areas further west, except the extreme western
fringe of the CWA which remains just outside of the wedge.
Significant and damaging accumulations of ice are expected in
the Winter Storm Warning area, with accumulations of ice
generally around 1/10 inch. Again, sleet and snow should be
limited with this event.
/Confidence Level in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - High,
Winds - Moderate to High,
Winter Weather Threat - High east, Moderate west.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM
EST Friday...
Numerous Waves Of Wintry Precipitation Persist Into Tuesday
With Next High Impact System Expected Monday Night Into
Tuesday.
The short term forecast starts with us wrapping up the freezing
rain/sleet system that first starts impacting the forecast area
Saturday. Sounding profiles continue to support freezing rain and
sleet through the morning, mainly for areas north of 460 and east of
220. Sleet amounts will be greater for areas in the west like WV,
over to the southern Shenadoah, while freezing rain will remain
favored down around southside, north to around Lynchburg.
Temperatures will gradually warm through Sunday, eventually bringing
most to a cold rain: however, moisture continues to linger into
Sunday night and early Monday AM at this point. This will lead to
some light icing opportunities Sunday night, as well as light sleet
showers.
As high pressure continues to strengthen out west, a deep trough
will remain dug out across the U.S., spanning overtop of the
region...this means more shortwaves and thus more low pressure
systems. Our next storm is set to arrive Monday into Monday night.
Once again, we are looking at a mostly freezing rain event, with
varying amounts between different versions of guidance. Overall, the
GFS and its ensembles members from the GEFS seem too fast and mostly
too warm with the beginning of work week systems. Instead, ECMWF and
its ensemble versions, as well as with plumes from the CMC seem to
have a better handle on the system. Overall, they are hinting at
another system that could bring some areas ~0.5" of ice.
As we head into Tuesday, high pressure will be moving westward,
reinforcing the cold air wedge and thus increasing our icing
potential through the day before moisture runs out and the front
slips east.
When it came to building this part of the forecast, I went for the
cold side of guidance to try and help ensure a good reflection of
the wedge that will remain present throughout, but with varying
degrees. If you're looking for warmer weather...this isn't your
forecast.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 315 PM EST Tuesday...
Brief Break Expected Wednesday Before Another Impactful Weather
System Arrives Thursday Into Friday.
Guidance remains variable in exact timing and possible
amounts/precipitation types with a system that will arrive
Thursday into Friday. Prior to that storm, high pressure should
arrive to the region, allowing the opportunity to reinforce the
cold air wedge that will plague the forecast in earlier
periods. With this reinforcement, a larger spread in
precipitation types looks possible: it is still far too early
for specifics though as different guidance versions and even
runs are highly variable with the storm system's track and
speed. It does look like a trend change is possible after this
last storm late in the week, but we will have to wait and see if
this remains true.
I continued to remain on the cold side of guidance with the
obvious wedge that will be holding our temperatures down. That
said, if the low's track were to trend further west and north,
it could open us more into the warm sector of the system and
heat us up, but for now I'm not going for that.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
As of 640 PM EST Friday...
LIFR ceilings and mainly LIFR/IFR visibilities were across the
region. Little change is expected in this scenario over the next
24 hours. Precipitation in the form of a sleet, freezing rain,
or freezing drizzle is expected overnight, with a trend to
freezing rain being the dominate weather feature by sunrise
Saturday. Areas of fog and freezing fog will also be across the
region.
Much of the area will continue to see freezing rain or
freezing drizzle during the day Saturday. Southwestern and
southern sections are expected to see the temperature climb
slightly over the freezing mark by the afternoon to allow for
some plain cold rain or drizzle. Aircraft parked outdoors
overnight into Saturday will have some amount of icing on them,
as much as a 1/4 to 1/2 inch between the area of KLYH-KDAN.
Confidence in the above aviation scenario is high.
Extended Aviation Discussion...
Weather pattern is forecast to remain unsettled well into next
week with increasing threat for wintry precipitation as Arctic
air surges further southeast into the eastern United States.
Generally MVFR or worse conditions expected through the entire
period.
&&
.EQUIPMENT...
The KFCX radar will be down through about Thursday, Feb 18th
for the replacement of a generator as well as other electrical
components powering the facility.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until noon EST Sunday for VAZ010>016-
018>020-022>024.
Winter Storm Warning until noon EST Sunday for VAZ017-032>035-
043>047-058-059.
NC...Winter Weather Advisory until noon EST Sunday for NCZ001>004-
018>020.
Winter Storm Warning until noon EST Sunday for NCZ005-006.
WV...Winter Weather Advisory until noon EST Sunday for WVZ042>044-
507-508.
&&
SYNOPSIS...RAB
NEAR TERM...DS/RAB
SHORT TERM...RR
LONG TERM...RR
AVIATION...DS/NF/WP
EQUIPMENT...PMHazardous weather outlook, Feb 12, 9:54 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
954 PM EST Fri Feb 12 2021
VAZ007-009-140300-
Tazewell-Smyth-
954 PM EST Fri Feb 12 2021
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of winter precipitation are possible Saturday night through
Thursday for parts of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ017-032>035-043>047-058-059-140300-
Rockingham-Caswell-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
954 PM EST Fri Feb 12 2021
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Periods of winter precipitation are expected Saturday night through
Thursday for parts of the area.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of sleet and ice accumulations to the National Weather
Service in Blacksburg via an email to rnk.skywarn@noaa.gov, through
our Facebook and Twitter social media accounts, or by calling us at
1-800-215-4324.
NCZ001>004-018>020-VAZ010>016-018>020-022>024-WVZ042>044-507-508-
140300-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
954 PM EST Fri Feb 12 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Periods of winter precipitation are possible Saturday night through
Thursday for parts of the area.
.SPOTTER INFORMATION STATEMENT...
Spotters, CoCoRahs observers, and the public are encouraged to send
their reports of sleet and ice accumulations to the National Weather
Service in Blacksburg via an email to rnk.skywarn@noaa.gov, through
our Facebook and Twitter social media accounts, or by calling us at
1-800-215-4324.
DS
In the hours before
Special weather statement, Feb 12, 9:07 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
907 PM EST Fri Feb 12 2021
NCZ001-002-018-VAZ010>018-022-WVZ042-130400-
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Roanoke-Mercer-
Including the cities of West Jefferson, Sparta, Boone, Bland,
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg,
Independence, Whitetop, Troutdale, Volney, Galax, Floyd,
New Castle, Roanoke, Salem, Bluefield, and Flat Top
907 PM EST Fri Feb 12 2021
...Patchy Freezing Fog is Expected...
Patchy freezing fog will be across the region late this evening.
Where it lingers the longest, there is the potential for its
moisture to form a fine layer of ice on elevated and untreated
sidewalks, parking lots, and roads. Caution is advised if you are
traveling tonight.
DS
Local storm report, Feb 12, 9:13 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FREEZING RAIN 2 E PULASKI 37.06N 80.77W
02/12/2021 M0.10 INCH PULASKI VA PUBLIC
0920 AM SNOW 3 NE BUCKINGHAM 37.59N 78.51W
02/12/2021 M4.0 INCH BUCKINGHAM VA PUBLIC
&&Local storm report, Feb 12, 9:15 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM FREEZING RAIN FANCY GAP 36.67N 80.69W
02/12/2021 E0.10 INCH CARROLL VA PUBLIC
0700 AM SNOW 1 NE BEDFORD 37.36N 79.51W
02/12/2021 M0.5 INCH BEDFORD VA PUBLIC
0705 AM SNOW 3 NW AMHERST 37.62N 79.08W
02/12/2021 M2.2 INCH AMHERST VA TRAINED SPOTTER
0713 AM FREEZING RAIN 1 NE CAMP SPRINGS 36.32N 79.49W
02/12/2021 M0.11 INCH CASWELL NC PUBLIC
&&